Article Text

PDF
G203(P) Management of hepatotoxicity in children on anti-tuberculous treatment
  1. AZ Imam,
  2. S Bandi
  1. Leicester Children’s Hospital, Leicester Royal Infirmary, Leicester, UK

Abstract

Introduction Hepatotoxicity is a relatively common side effect following anti-tuberculous treatment. There is some evidence suggesting that the incidence of clinical hepatitis is higher in children than adults1. However, currently there are no national paediatric guidelines for the re-introduction of anti-tuberculous treatment in children with deranged liver function.

Case Presentation An 11-year-old child presented with a three month history abdominal pain, intermittent pyrexia and weight loss. Initial investigations included an abdominal CT, which showed ileo-caecal involvement with multiple intra-abdominal lymphadenopathy, a positive QuantiFERON and a positive mantoux test. Chest x-ray was normal. The child was started on standard anti-tuberculous treatment with Isoniazid, Rifampicin, Pyrazinamide and Ethambutol. Unfortunately, the patient developed vomiting after 8 days of treatment and had deranged liver function tests. The patient’s ALT went up from 29 IU/L to 143 IU/L (2–53), with a raised bilirubin of 61 umol/L (0–21) and Gamma GT was 419 IU/L (0–35). Liver function tests normalised after stopping treatment for 6 days. Anti-tuberculous treatment was reintroduced in a staged manner with LFT monitoring as per the British Thoracic Society (BTS) guidelines. The child tolerated the re-introduction well and was back on full treatment.

Discussion The BTS guideline for staged re-introduction recommends starting with Ethambutol as it is not hepatotoxic and considered safe. Isoniazid was second to be recommenced, then Rifampicin and then finally Pyrazinamide. Internationally, there are different regimes for re-introduction, all in adults, however one has not been shown to be superior to others. A recent study compared the three different regimes including the American Thoracic Society (ATS) and the BTS guidleines.2 The authors didn’t find any significant difference in the rate of recurrence of hepatoxicity when reintroducing Isoniazid, Rifampicin and Pyrazinamde.

Conclusion This case highlights the importance of close monitoring when patients are started on anti-tuberculous treatment. If the hepatotoxicity recurs on re-introduction then the offending drug should be replaced with a suitable alternative. There are no paediatric specific guidelines for re-introduction and in our patient we successfully re-introduced following the BTS guidelines.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.